California, 2003

Heat in California, July 4 to 5, 2003

July 4 to 5, 2003 · NWS SGX · 2 events in 1 county or zone

Nine people were overcome by heat exhaustion in narrow canyons. Eight people were rescued on July 4 from Cedar Falls, located 10 miles east of Ramona.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Nine people were overcome by heat exhaustion in narrow canyons. Eight people were rescued on July 4 from Cedar Falls, located 10 miles east of Ramona. The next day, a 58 year old male was rescued from Hellhole Canyon Preserve, 7 miles east of Valley Center. Temperatures at the times of rescue ranged were between 100 and 104 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM PST, 9 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
300 AM PDT FRI JUL 4 2003

.SYNOPSIS...HIGH PRESSURE WILL KEEP SOUTHWEST CALIFORNIA FAIR AND
DRY FOR THE NEXT SEVERAL DAYS WITH HOT INLAND TEMPERATURES EACH
AFTERNOON. A SHALLOW MARINE LAYER AND WEAK ONSHORE FLOW WILL
BRING PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG..MAINLY NEAR THE
BEACHES. LOW CLOUDS WILL GRAUDALLY INCREASE IN COVERAGE AND SPREAD A
LITTLE FARTHER INLAND THROUGH MONDAY. TEMPERATURES SHOULD PEAK
TODAY...THEN COOL A LITTLE EACH DAY THROUGH MONDAY.

.DISCUSSION...HIGH PRESSURE ALOFT WILL BE THE DOMINANT FEATURE FOR
THE NEXT SEVERAL DAYS...THOUGH PERHAPS WEAKENING A LITTLE BY THE END
OF NEXT WEEK. HEIGHTS ALOFT SHOULD PEAK TODAY WITH ONSHORE FLOW
WEAKEST TODAY AS WELL. TEMPERATURES SHOULD REACH LEVELS A FEW
DEGREES HIGHER THAN THURSDAY FOR MANY LOCATIONS...BUT REMAIN BLO
RECORD LVLS FOR MOST LOCATIONS AS RECORD HIGHS FOR TODAY ARE QUITE
HIGH. AS HIGH PRESSURE ALOFT WEAKENS A LTL SAT INTO EARLY NEXT WEEK
AND WK ONSHORE FLOW RETURNS...MOST AREAS WILL SEE SLOW COOLING FOR
SATURDAY THROUGH MONDAY WITH GREATEST COOLING FROM THE COAST INLAND
TO THE LWR CSTL VLYS. THE MARINE LYR WL DEEPEN A LTL WITH STRATUS
POSSIBLY RETURNING TO THE LWR CSTL VLYS BY MON. CSTL LOW CLOUDS
SHOULD GRADUALLY INCR IN COVERAGE EACH NIGHT AS WELL. WITH THE
RELATIVELY LOW INVERSION HEIGHT AND INCRG STRATUS COVERAGE...THERE
IS SOME POTENTIAL FOR FLIGHT DISRUPTIONS AT LINDBERGH FIELD SUNDAY
AND MONDAY...MAINLY DURG THE LATE EVENING AND EARLY MORNING HOURS.

.SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

MARTIN
Hazardous weather outlook, Jul 4, 5:00 AM PST, 6 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
HOT AFTERNOON TEMPERATURES INLAND...BUT LOW HUMIDITES WILL
KEEP HEAT INDICES BELOW WARNING LEVELS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SLOW COOLING...BUT CONTINUED HOT INLAND EACH AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, San Diego County Mountains

When
July 4, 11:30 AM PST to 5:00 PM PST
Where
San Diego County Mountains forecast zone
Injuries
8 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Heat, San Diego County Mountains

When
July 5, 1:20 PM PST to 5:00 PM PST
Where
San Diego County Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365765, 5365764.